Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 18, 2021, 5:59 PM EDT for Dare County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 5:59 PM EDT (21:59 UTC)
- Expired
- Jul 18, 2021, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 167 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
883
WWUS82 KMHX 182159
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
559 PM EDT Sun Jul 18 2021
NCZ203-182245-
Northern Outer Banks-
559 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DARE COUNTY...
At 558 PM EDT, a strong thunderstorm was located over Whalebone, or 8
miles south of Kill Devil Hills, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier, Avalon
Pier, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3580 7545 3581 7570 3612 7575 3611 7574
3612 7574 3615 7553 3600 7545
TIME...MOT...LOC 2158Z 267DEG 19KT 3591 7562
$$
41What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:11 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 18, 4:11 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 411 PM EDT Sun Jul 18 2021 .SYNOPSIS... A cold front will slowly approach from the northwest tonight. The front will stall near or just to the west, leading to a wetter, more unsettled pattern for the region through midweek. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 3 PM Sun...Latest radar showing tstms forming along the seabreeze boundary as expected. Storms will continue to form along this main axis as seabreeze supported by outflow will continue to slowly push inland and fire up additional convection through the aftn. Heavy downpours and training of tstm cells will cause concern for localized flooding. Then an approaching cold front will trigger another area of showers a tstms across the I-95 corridor and push it eastward towards the coast late aftn to evening. Latest RAP mesoanalysis shows plentiful instability at 3000-4000 J/kg of MUCAPE across the region to support increasing storm coverage through this evening. Weak shear will likely limit any severe potential, however. By the evening, two boundaries will clash, resulting in messy storm mode with the latter cold front becoming the dominant axis, helping push showers and storms towards the coastline. Tstm activity will diminish a bit with loss of daytime heating, but sct clusters of more stratiform showers with a few tstms will linger across the region through Monday morning. PWAT values will remain around 2 inches overnight, helping maintain the concern of heavy downpours. Lows tonight in the low 70s with mostly cloudy skies. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... As of 320 PM Sun...Upper level troughing continues to linger across the Eastern US, providing a pattern of unsettled weather. Trough digs a bit more across the Southeast Monday aftn, forming a sfc low around the Carolinas along a weakening cold front. With PWAT values remaining around 2 inches, we can expect widespread rain coverage Monday across the region with clusters of heavier downpours and embedded tstms. While not much instability is expected, fcst soundings show typical skinny CAPE profiles commonly associated with heavy rain events. Expecting a general 1-2" QPF across the area with locally heavier amounts possible, leading to the potential risk of localized flooding. Cloudy skies and rain-cooled air will likely moderate aftn temps, so nudged highs down a few degrees closer to coolest guidance, resulting in widespread low-80s. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... As of 300 AM Sunday...Wet and much cooler weather will start the week, then becoming hot and humid late week into next weekend with a return to typical pattern of mainly afternoon/evening showers and thunderstorms. Tuesday...Continues to look very wet with scattered to numerous showers and thunderstorms expected through the period. Current forecast expecting an additional inch or so of rain through Tue night. Given that this month has started out dry, not anticipating needing to issue a Flash Flood Watch at this time. Temps will be running below normal due to clouds/widespread precipitation with highs in the low to mid 80s both days. Wednesday through Saturday...The cold front is forecast to wash out Wed and Thu resulting in decreasing coverage of showers and thunderstorms beginning Wed when PoPs will be back down in the chance range. Beginning Thu and persisting into next weekend, eastern NC should return to a more typical summer weather pattern of hot and humid conditions with mainly afternoon/early evening showers and thunderstorms. Highs inland are forecast to reach the upper 80s to lower 90s each day. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SHORT TERM /Through 18Z Monday/... As of 120 PM Sun...VFR conditions expected over the next couple of hours before storms begin to fill across the region this aftn. First round of tsra expected to form along the seabreeze within the next few hours. Greatest impacts will be at EWN/OAJ terminals through the early evening with moments of sub-VFR conditions expected within storms. Second round of tsra will form along a frontal boundary around the I-95 corridor before moving eastward late aftn. Greatest impacts will be at PGV/ISO for this line late aftn/evening hours. By mid to late evening, two areas of storms will begin to blend and become less organized. Sct showers with a few tstorms can be expected overnight through Monday morning. By mid-morning, more organized area of showers and a few tstorms expected to spread across the region through the early aftn. Ceilings expected to drop to MVFR late morning/early aftn along with lower vis in heavier downpours. LONG TERM /Monday through Thursday/... As of 300 AM Sunday...Periods of sub VFR conditions are expected through Tuesday as widespread precipitation occurs as a cold front moves into the area. VFR conditions will become prevalent outside isolated to scattered mainly afternoon showers and thunderstorms Wed and Thu. && .MARINE... SHORT TERM /through Sunday/... As of 350 PM Sun...Latest obs show SW winds continuing to persist over the waters this aftn at 10-20 kt with the occasional gust near 25 kt. Winds will relax a bit overnight as frontal boundary stalls nearby to 10-15 kts then down to around 10 kts Monday morning. Weak surge across southern waters will bring winds back up to 15 kts. Seas 3-4 feet tonight will diminish to 2-3 feet Monday. Plenty of storms expected over the waters Monday, which could bring higher gusts. LONG TERM /Monday through Thursday/... As of 300 AM Sunday...Southwest winds 10-20 kt will prevail across the waters for most of the period. A weakening cold front will dissipate over the waters early this week with winds briefly becoming N/NE Mon over the northern and central waters. Seas will mostly be 3-4 ft with some 5 ft seas possible over the outer waters during periods of stronger flow which should be mainly in the late afternoon and evening. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...ML SHORT TERM...ML LONG TERM...JME AVIATION...JME/ML MARINE...JME/ML
Hazardous weather outlook, Jul 18, 4:45 AM EDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 445 AM EDT Sun Jul 18 2021 NCZ029-044>047-079>081-090>092-094-193-194-198-199-190845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Coastal Onslow- 445 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Heat Index values of 100 to 105 are expected today. Exercise caution when spending long periods of time outdoors. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible today. Gusty winds and localized flooding with heavy downpours in poor draining areas are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible Monday and Tuesday. Gusty winds and localized flooding under heavy downpours in poor draining areas are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-205-190845- West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 445 AM EDT Sun Jul 18 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING FROM CAPE HATTERAS TO BOGUE INLET... Heat Index values of 100 to 105 are expected inland from the beaches today. Exercise caution when spending long periods of time outdoors. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible Monday and Tuesday. Gusty winds and localized flooding under heavy downpours in poor draining areas are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-190845- Northern Outer Banks- 445 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Numerous showers and thunderstorms which may produce locally heavy rainfall are possible Monday and Tuesday. Gusty winds and localized flooding under heavy downpours in poor draining areas are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 4:45 PM EDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 445 PM EDT Sun Jul 18 2021 NCZ080-092-094-193-194-182130- Jones-Beaufort-Northern Craven-Pamlico-Southern Craven- 445 PM EDT Sun Jul 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES...CENTRAL CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES... At 445 PM EDT, a strong thunderstorm was located near River Bend, or near New Bern, moving east at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... New Bern, James City, Trent Woods, River Bend, Askins, Cayton, Tuscarora, Rhems, Olympia, Edward, Grantsboro, Ernul, Fairfield Harbour, Coastal Carolina Regional Airport, Alliance and Bridgeton. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3500 7718 3517 7726 3535 7687 3509 7675 TIME...MOT...LOC 2045Z 248DEG 15KT 3512 7714 5
Special weather statement, Jul 18, 4:48 PM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 448 PM EDT Sun Jul 18 2021 NCZ080-081-182130- Beaufort-Mainland Hyde- 448 PM EDT Sun Jul 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HYDE AND EASTERN BEAUFORT COUNTIES... At 448 PM EDT, a strong thunderstorm was located over Sladesville, or 25 miles east of River Road, moving northeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Sladesville, Scranton, Ponzer, Rose Bay and Leechville. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3550 7620 3539 7649 3550 7664 3569 7643 TIME...MOT...LOC 2048Z 235DEG 12KT 3548 7653 41
Special weather statement, Jul 18, 5:10 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
510 PM EDT Sun Jul 18 2021
NCZ046-047-081-203-205-182200-
Mainland Dare-Hatteras Island-Mainland Hyde-Tyrrell-Northern Outer
Banks-
510 PM EDT Sun Jul 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HYDE...
DARE AND SOUTHEASTERN TYRRELL COUNTIES...
At 510 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Nags Head Fishing Pier to
Fairfield. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Kill Devil Hills, Stumpy Point, Killkenny, Manns Harbor, Nags Head,
Gum Neck, Kilkenny, Fairfield, Mashoes, Manteo, East Lake, Colington,
Whalebone, Lake Landing, Fort Landing, Buffalo City, Lake
Mattamuskeet, Roanoke Island Festival Park, Nags Head Fishing Pier
and Bodie Island Lighthouse.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3581 7545 3544 7612 3562 7634 3611 7562
3610 7551 3600 7545
TIME...MOT...LOC 2110Z 258DEG 23KT 3600 7551 3557 7624
41Special weather statement, Jul 18, 5:28 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 528 PM EDT Sun Jul 18 2021 NCZ080-081-182200- Beaufort-Mainland Hyde- 528 PM EDT Sun Jul 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HYDE AND EAST CENTRAL BEAUFORT COUNTIES... At 527 PM EDT, a strong thunderstorm was located near Swindell Fork, or 33 miles north of Cedar Island, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Swindell Fork, New Holland, Rose Bay, Leechville and Lake Mattamuskeet. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3537 7628 3557 7653 3564 7636 3544 7611 TIME...MOT...LOC 2127Z 267DEG 21KT 3550 7631 41
Special weather statement, Jul 18, 5:57 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
557 PM EDT Sun Jul 18 2021
NCZ047-081-182245-
Mainland Dare-Mainland Hyde-
557 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE AND WEST
CENTRAL DARE COUNTIES...
At 556 PM EDT, a strong thunderstorm was located near Fort Landing,
or 19 miles southwest of Stumpy Point, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Nebraska, Lake Landing, Middletown and Fort Landing.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3542 7569 3546 7570 3542 7581 3543 7614
3566 7615 3571 7560 3542 7559
TIME...MOT...LOC 2156Z 266DEG 27KT 3555 7603
41Special weather statement, Jul 18, 5:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
559 PM EDT Sun Jul 18 2021
NCZ203-182245-
Northern Outer Banks-
559 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DARE COUNTY...
At 558 PM EDT, a strong thunderstorm was located over Whalebone, or 8
miles south of Kill Devil Hills, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier, Avalon
Pier, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3580 7545 3581 7570 3612 7575 3611 7574
3612 7574 3615 7553 3600 7545
TIME...MOT...LOC 2158Z 267DEG 19KT 3591 7562
41The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:23 PM EDT | Special Weather Statement | MHX | Pitt | 37 min |
| Jul 18, 3:25 PM EDT | Special Weather Statement | MHX | Onslow | 35 min |
| Jul 18, 4:04 PM EDT | Special Weather Statement | MHX | Craven, Jones | 41 min |
| Jul 18, 4:45 PM EDT | Special Weather Statement | MHX | Craven | 45 min |
| Jul 18, 4:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 18, 4:48 PM EDT | Special Weather Statement | MHX | Hyde | 42 min |
| Jul 18, 5:10 PM EDT | Special Weather Statement | MHX | Dare | 50 min |
| Jul 18, 5:28 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 18, 5:28 PM EDT | Special Weather Statement | MHX | Hyde | 32 min |
| Jul 18, 5:32 PM EDT | Areal Flood Advisory | MHX | Dare | 118 min |
| Jul 18, 5:57 PM EDT | Special Weather Statement | MHX | Dare | 48 min |
| Jul 18, 6:34 PM EDT | Special Marine Warning | MHX | 56 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.